MAUDE Adverse Event Report: ARTHROCARE CORPORATION EVAC 70 XTRA COBLATOR II; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

ARTHROCARE CORPORATION EVAC 70 XTRA COBLATOR II; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number EIC5872-01
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/23/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during a tonsillectomy, the evac 70 xtra wand's electrode began to clog.The surgeon tried to clean it with a compress, but it was so hot that it burned the compress.The generator settings were irrigation 3, ablation 7 and hemostasis 3.There was no harm to the patient.It is unknown if there was a back-up device available or if there was a delay.No further complications were reported.Patient's status is good.
 
Additional Manufacturer Narrative
H11: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, during a tonsillectomy, the evac 70 xtra wand's electrode began to clog.The surgeon tried to clean it with a compress, but it was so hot that it burned the compress.The generator settings were irrigation 3, ablation 7 and hemostasis 3.There was no harm to the patient.Surgery was completed with the same device.There was no surgical delay, and no further complications were reported.Patient's status is good.
 
Additional Manufacturer Narrative
H2: additional information in b5 (event).
 
Additional Manufacturer Narrative
H6: the reported device was received for evaluation.A visual inspection observed the returned instrument shows no manufacturing abnormalities.Product was out of the original packaging.No packaging returned.The tip is heavily worn from use.The tip has debris trapped in the tip.A functional evaluation of the device found that the wand produced plasma as expected and had no issues activating coag.The tip is partially clogged from the debris trapped in the tip, pressure could not clear it.No overheating of the device was found.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The root cause could not be determined since the reported malfunction could not be duplicated during the product evaluation process.Factors that can contribute to the reported event include: 1) using prewarmed saline; 2) insufficient suction pressure in order to ensure adequate flow and circulation of saline solution to prevent unnecessary heating which could have caused the temperature to elevate; 3) the user may not have set the controller temperature threshold to the desired value.Based on this investigation, the need for corrective action is not indicated.

Brand Name
EVAC 70 XTRA COBLATOR II
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer (Section G)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key22491220
Report Number3006524618-2025-00366
Device Sequence Number14502375
Product Code GEI
UDI-Device Identifier00817470003185
UDI-Public817470003185
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K070374
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/20/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberEIC5872-01
Device Lot Number2174540
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/23/2025
Supplement Date Received by Manufacturer07/21/2025
08/19/2025
Initial Report FDA Received Date07/13/2025
Supplement Report FDA Received Date07/22/2025
08/20/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/10/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown